Texas, 2023Drought in Texas, September 5 to 30, 2023
September 5 to 30, 2023 · NWS BRO · 2 events in 2 counties and zones
A record hot astronomical summer (June 21 through September 23) combined with a record hot September, combined with below average rainfall during the wettest month of the calendar year, allowed Severe (D2) Drought to worsen to Extreme (D3) Drought across the mid/upper Rio Grande Valley in early September. Lack of sufficient rainfall for the remainder of the month allowed these conditions to…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A record hot astronomical summer (June 21 through September 23) combined with a record hot September, combined with below average rainfall during the wettest month of the calendar year, allowed Severe (D2) Drought to worsen to Extreme (D3) Drought across the mid/upper Rio Grande Valley in early September. Lack of sufficient rainfall for the remainder of the month allowed these conditions to remain into October.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Sep 4, 11:12 PM CST, 48 minutes earlier.
Area forecast discussion, Sep 4, 11:12 PM CST, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
1212 AM CDT Tue Sep 5 2023
...New AVIATION...
.SHORT TERM...
(Tonight through Tuesday night)
Issued at 245 PM CDT Mon Sep 4 2023
The big story of the short term forecast period will be on the heat.
Mid-level ridging is expected to build back in during the period.
The high temperatures for tomorrow are expected to be in the 100s
for most of Deep South Texas and the Rio Grande Valley. However some
places along the coast might only get into the upper 90s. But, that
is just the ambient temperatures. Surface winds are expected to be
out of the south to southeast which will allow for a flow of low
level moisture into the region. This could spike heat indices for a
short period of time to Heat Advisory criteria. However, a Heat
Advisory for tomorrow has not been issued. There is the potential
for dry air to mix down tomorrow, which could limit the heat indices
and timing seems limited as well. Confidence was not high on the
advisory at this current point.
In addition to the above seasonal temperatures, this ridge will also
result in the suppression of rain chances. Dry air in the mid levels
will act to keep any sort of developing precipitation out for the
next several days. Even the sea breeze is expected to be lacking in
terms of rain. Isolated showers and thunderstorms off the coast are
possible, but that is about all that is expected. Continuing on with
the dry air, there is a limited fire weather concern as well, since
minimum relative humidity values will be low and the fuels are dry.
However, the 20-foot will also remain low as well during the times
that the relative humidity values are at their lowest.
&&
.LONG TERM...
(Wednesday through next Monday)
Issued at 245 PM CDT Mon Sep 4 2023
The long-term forecast continues to undercut the NBM POP output
and maintain well above temperatures. Broad 500mb ridge centered
over the Desert SW and West Texas shows no deviation on placement
or strength over the next 7-10 days. Deterministic and Ensemble
model output suggest the atmosphere remains dry with all
available moisture remaining trap below 850mb with exception to
Wednesday when there remains a thin layer of mean RH of 50-70
percent between 850-700mb that may support isolated (20%)convection
along the sea breeze. Otherwise, pops are expected to remain <15%
percent or well below normal for September the remainder of the
period. WPC QPF of 0.00 inches for the next 7 days supports this
as well as the CPC 6-10, 8-14 day precipitation outlooks.
No change in the temperatures trends with all model guidance in line
with the anomaly forecast of 4-10 degrees above normal. Highs remain
in the upper 90s to 107 degree range while lows only dip in the
mid 70s to lower 80s. Heat indices although might be elevated
enough Wednesday to support a heat advisory, thereafter dew points
look to mix out to keep the afternoon heat index between 105-110
degrees.
Pressure gradient for the later half of the week should be relaxing
as the mid-upper level flow flattens over the Central and northern
portions of the CONUS as the 500mb ridges builds over the SW
deserts. This will provide some consolation for a heighten concern
for potential fire weather conditions nearing elevated levels
especially if the sea breeze allows for brief breezy periods. Models
suggest daytime relative humidity values crashing between 20-45
percent any given day and there remains abundant dry to critically
dry fuels across much of the CWA where moderate to extreme drought
exists.
&&
.AVIATION...
(06Z TAFS)
Issued at 1207 AM CDT Tue Sep 5 2023
VFR conditions will occur at the aerodromes through the next 24
hours, with moderate to breezy winds and mostly clear to partly
cloudy skies.
&&
.MARINE...
Issued at 245 PM CDT Mon Sep 4 2023
Tonight through Tuesday Night...Generally favorable conditions
are expected tonight through Tuesday. High pressure over the Gulf
will act to deter most showers and thunderstorms, but a few could
still pop up. Light to moderate onshore flow with wave heights
mostly between 2 to 3 feet, with occasional 4 feet possible. Could
see Small Craft Exercise Caution conditions tomorrow afternoon
with the tightening of the diurnal pressure gradient over the
Laguna Madre and nearshore Gulf waters.
Wednesday through Monday ...Broad surface high pressure building
across the Gulf Basin to provide a relative light wind and low sea
regime. No exercise caution or small craft advisories are anticpated
for the later half of the week. Isolated overnight and early morning
showers and thunderstorms are possible with most remain east of the
Laguna Madre.
&&
.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE 81 97 80 98 / 10 20 10 10
HARLINGEN 77 99 76 100 / 10 20 10 10
MCALLEN 79 102 80 103 / 10 20 0 10
RIO GRANDE CITY 78 104 78 103 / 0 10 0 0
SOUTH PADRE ISLAND 83 90 81 90 / 20 20 20 10
BAYVIEW/PORT ISABEL 79 95 77 95 / 10 20 10 10
&&
.BRO WATCHES/WARNINGS/ADVISORIES...None.
&&
Hazardous weather outlook, Sep 4, 3:07 PM CST, 8 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
407 PM CDT Mon Sep 4 2023
TXZ248>255-351-353>355-451-454-455-052115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-Kenedy Island-Willacy Island-
Cameron Island-
407 PM CDT Mon Sep 4 2023
This Hazardous Weather Outlook is for portions of Deep South
Texas.
.DAY ONE...Tonight
A Heat Advisory is in effect for Cameron, Willacy, Kenedy, Brooks,
Hidalgo, and Starr counties until 7 PM CDT.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
Additional Heat Advisories are possible Tuesday and Wednesday
afternoon as heat index values could reach 111 degrees or higher.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
GMZ130-132-135-150-155-170-175-052115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Gulf waters from Port Mansfield to the Rio Grande out 20 nm-
Gulf waters from Baffin Bay to Port Mansfield out 20 nm-
Gulf waters from Port Mansfield to the Rio Grande extending from
20 to 60 nm-
Gulf waters from Baffin Bay to Port Mansfield extending from
20 to 60 nm-
407 PM CDT Mon Sep 4 2023
This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Starr
- When
- September 5, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Starr forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
Extreme (D3) Drought replaced Severe (D2) Drought for all but the northeast fifth of Starr County beginning on September 5th, continuing through the end of the month. Record heat and low rainfall in Rio Grande City were contributors. There were impacts on livestock in the county, but dollar damages/losses were unknown as of this writing in late November.
Drought, Southern Hidalgo County
- When
- September 5, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Southern Hidalgo County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 26.397, -98.181 (the zone’s center; the record gives no point)
Extreme (D3) Drought developed in southwest portions of Hidalgo County, from the McAllen metro area west through the county line (Sullivan City) to about 10-12 miles north along the Starr County line. Severe (D2) Drought continued elsewhere in southern Hidalgo County through the 19th. Lack of seasonal rainfall combined with record, searing heat, allowed Extreme conditions to expand eastward along and south of Interstate Highway 2 from McAllen to Mercedes on the 19th; the Extreme Drought area would creep northward on the 26th to include the Edinburg/Elsa/Edcouch area.
The lack of necessary rainfall and record heat heavily impacted dryland crops and livestock across southern Hidalgo County. Specific dollar damages/losses were not known as of this writing (late November).
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Texas, September 5 to 9, 2023127 injured · 46 events
- Hail and Damaging Winds in Oklahoma, September 5, 20231 injured · $138,000 · 1.5 in hail · 23 events
- Hail and Damaging Winds in Oklahoma, September 5, 2023$187,000 · 1.25 in hail · 9 events
- Hail and Damaging Winds in Minnesota, September 5, 2023$67,000 · 2.75 in hail · 27 events
- Flash Flood and Damaging Winds in Kentucky, September 5, 2023$50,000 · 78 kt wind · 3 events
- Heat in Texas, September 5 to 9, 202333 events
- Heat in Texas, September 5, 202321 events
- Drought in Oklahoma, September 5 to 11, 202317 events
- Heat in Louisiana, September 5, 202317 events
- Damaging Wind in Texas, September 5, 2023$20,000 · 65 kt wind · 1 event
- Heat in Oklahoma, September 5, 202315 events
- Damaging Winds in Missouri, September 5, 2023$15,000 · 52 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1142739, 1142785.